Early Amiodarone-Induced Pulmonary Toxicity after Endovascular Aneurysm Repair: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

Amiodarone is an antiarrhythmic drug that has been commonly used to treat supraventricular and ventricular arrhythmias. This drug is an iodine-containing compound that tends to accumulate in several organs, including the lungs. Especially, its main metabolically active metabolite desethylamiodarone can adversely affect many organs. A very well-known severe complication of amiodarone therapy is the amiodarone-induced pulmonary toxicity. This article presents the case study of an 82-year-old male patient with acute amiodarone-induced pulmonary toxicity. The patient underwent endovascular aneurysm repair for rapidly increasing abdominal aortic aneurysm. During the postoperative period the patient developed rapid atrial fibrillation and amiodarone therapy was initiated. Subsequently, the patient went into acute respiratory failure and was requiring high supplemental oxygen support and a chest X-ray revealed bilateral pulmonary infiltrates. During the hospital course the patient required mechanical ventilator support. With discontinuation of amiodarone, supportive therapy and steroid treatment patient symptoms significantly improved. Amiodarone-induced pulmonary toxicity must be considered in the differential diagnosis of all patients on the medication with progressive or acute respiratory symptoms. Early discontinuation of amiodarone and aggressive corticosteroid therapy should be considered as a viable treatment strategy.

Related Topics

    loading  Loading Related Articles